Browse

You are looking at 1 - 4 of 4 items for :

  • Aldosterone x
  • Blood pressure x
  • Diagnosis and Treatment x
Clear All
Open access

Diana Oliveira, Mara Ventura, Miguel Melo, Sandra Paiva and Francisco Carrilho

Summary

Addison’s disease (AD) is the most common endocrine manifestation of antiphospholipid syndrome (APS), but it remains a very rare complication of the syndrome. It is caused by adrenal venous thrombosis and consequent hemorrhagic infarction or by spontaneous (without thrombosis) adrenal hemorrhage, usually occurring after surgery or anticoagulant therapy. We present a clinical case of a 36-year-old female patient with a previous diagnosis of APS. She presented with multiple thrombotic events, including spontaneous abortions. During evaluation by the third episode of abortion, a CT imaging revealed an adrenal hematoma, but the patient was discharged without further investigation. A few weeks later, she presented in the emergency department with manifestations suggestive of adrenal insufficiency. Based on that assumption, she started therapy with glucocorticoids, with significant clinical improvement. After stabilization, additional investigation confirmed AD and excluded other etiologies; she also started mineralocorticoid replacement. This case illustrates a rare complication of APS that, if misdiagnosed, may be life threatening. A high index of suspicion is necessary for its diagnosis, and prompt treatment is crucial to reduce the morbidity and mortality potentially associated.

Learning points:

  • AD is a rare but life-threatening complication of APS.
  • It is important to look for AD in patients with APS and a suggestive clinical scenario.
  • APS must be excluded in patients with primary adrenal insufficiency and adrenal imaging revealing thrombosis/hemorrhage.
  • Glucocorticoid therapy should be promptly initiated when AD is suspected.
  • Mineralocorticoid replacement must be started when there is confirmed aldosterone deficiency.
  • Hypertension is a common feature of APS; in patients with APS and AD, replacement therapy with glucocorticoids and mineralocorticoids may jeopardize hypertension management.
Open access

Benjamin G Challis, Chung Thong Lim, Alison Cluroe, Ewen Cameron and Stephen O’Rahilly

Summary

McKittrick–Wheelock syndrome (MWS) is a rare consequence of severe dehydration and electrolyte depletion due to mucinous diarrhoea secondary to a rectosigmoid villous adenoma. Reported cases of MWS commonly describe hypersecretion of mucinous diarrhoea in association with dehydration, hypokalaemia, hyponatraemia, hypochloraemia and pre-renal azotemia. Hyperglycaemia and diabetes are rarely reported manifestations of MWS. Herein we describe the case of a 59-year-old woman who presented with new-onset diabetes and severe electrolyte derangement due to a giant rectal villous adenoma. Subsequent endoscopic resection of the tumour cured her diabetes and normalised electrolytes. This case describes a rare cause of ‘curable diabetes’ and indicates hyperaldosteronism and/or whole-body potassium stores as important regulators of insulin secretion and glucose homeostasis.

Learning points

  • McKittrick–Wheelock syndrome (MWS) is typically characterised by the triad of pre-renal failure, electrolyte derangement and chronic diarrhoea resulting from a secretory colonic neoplasm.
  • Hyperglycaemia and new-onset diabetes are rare clinical manifestations of MWS.
  • Hyperaldosteronism and/or hypokalaemia may worsen glucose tolerance in MWS.
  • Aggressive replacement of fluid and electrolytes is the mainstay of acute management, with definitive treatment and complete reversal of the metabolic abnormalities being achieved by endoscopic or surgical resection of the neoplasm.

Open access

Yael R Nobel, Maya B Lodish, Margarita Raygada, Jaydira Del Rivero, Fabio R Faucz, Smita B Abraham, Charalampos Lyssikatos, Elena Belyavskaya, Constantine A Stratakis and Mihail Zilbermint

Summary

Autosomal recessive pseudohypoaldosteronism type 1 (PHA1) is a rare disorder characterized by sodium wasting, failure to thrive, hyperkalemia, hypovolemia and metabolic acidosis. It is due to mutations in the amiloride-sensitive epithelial sodium channel (ENaC) and is characterized by diminished response to aldosterone. Patients may present with life-threatening hyperkalemia, which must be recognized and appropriately treated. A 32-year-old female was referred to the National Institutes of Health (NIH) for evaluation of hyperkalemia and muscle pain. Her condition started in the second week of life, when she was brought to an outside hospital lethargic and unresponsive. At that time, she was hypovolemic, hyperkalemic and acidotic, and was eventually treated with sodium bicarbonate and potassium chelation. At the time of the presentation to the NIH, her laboratory evaluation revealed serum potassium 5.1 mmol/l (reference range: 3.4–5.1 mmol/l), aldosterone 2800 ng/dl (reference range: ≤21 ng/dl) and plasma renin activity 90 ng/ml/h (reference range: 0.6–4.3 ng/ml per h). Diagnosis of PHA1 was suspected. Sequencing of the SCNN1B gene, which codes for ENaC, revealed that the patient is a compound heterozygote for two novel variants (c.1288delC and c.1466+1 G>A), confirming the suspected diagnosis of PHA1. In conclusion, we report a patient with novel variants of the SCNN1B gene causing PHA1 with persistent, symptomatic hyperkalemia.

Learning points

  • PHA1 is a rare genetic condition, causing functional abnormalities of the amiloride-sensitive ENaC.
  • PHA1 was caused by previously unreported SCNN1B gene mutations (c.1288delC and c.1466+1 G>A).
  • Early recognition of this condition and adherence to symptomatic therapy is important, as the electrolyte abnormalities found may lead to severe dehydration, cardiac arrhythmias and even death.
  • High doses of sodium polystyrene sulfonate, sodium chloride and sodium bicarbonate are required for symptomatic treatment.

Open access

V Larouche, L Snell and D V Morris

Summary

Myxoedema madness was first described as a consequence of severe hypothyroidism in 1949. Most cases were secondary to long-standing untreated primary hypothyroidism. We present the first reported case of iatrogenic myxoedema madness following radioactive iodine ablation for Graves' disease, with a second concurrent diagnosis of primary hyperaldosteronism. A 29-year-old woman presented with severe hypothyroidism, a 1-week history of psychotic behaviour and paranoid delusions 3 months after treatment with radioactive iodine ablation for Graves' disease. Her psychiatric symptoms abated with levothyroxine replacement. She was concurrently found to be hypertensive and hypokalemic. Primary hyperaldosteronism from bilateral adrenal hyperplasia was diagnosed. This case report serves as a reminder that myxoedema madness can be a complication of acute hypothyroidism following radioactive iodine ablation of Graves' disease and that primary hyperaldosteronism may be associated with autoimmune hyperthyroidism.

Learning points

  • Psychosis (myxoedema madness) can present as a neuropsychiatric manifestation of acute hypothyroidism following radioactive iodine ablation of Graves' disease.
  • Primary hyperaldosteronism may be caused by idiopathic bilateral adrenal hyperplasia even in the presence of an adrenal adenoma seen on imaging.
  • Adrenal vein sampling is a useful tool for differentiating between a unilateral aldosterone-producing adenoma, which is managed surgically, and an idiopathic bilateral adrenal hyperplasia, which is managed medically.
  • The management of autoimmune hyperthyroidism, iatrogenic hypothyroidism and primary hyperaldosteronism from bilateral idiopathic adrenal hyperplasia in patients planning pregnancy includes delaying pregnancy 6 months following radioactive iodine treatment and until patient is euthyroid for 3 months, using amiloride as opposed to spironolactone, controlling blood pressure with agents safe in pregnancy such as nifedipine and avoiding β blockers.
  • Autoimmune hyperthyroidism and primary hyperaldosteronism rarely coexist; any underlying mechanism associating the two is still unclear.